Open Access
August 2006 Local alignment of Markov chains
Niels Richard Hansen
Ann. Appl. Probab. 16(3): 1262-1296 (August 2006). DOI: 10.1214/105051606000000321


We consider local alignments without gaps of two independent Markov chains from a finite alphabet, and we derive sufficient conditions for the number of essentially different local alignments with a score exceeding a high threshold to be asymptotically Poisson distributed. From the Poisson approximation a Gumbel approximation of the maximal local alignment score is obtained. The results extend those obtained by Dembo, Karlin and Zeitouni [Ann. Probab. 22 (1994) 2022–2039] for independent sequences of i.i.d. variables.


Download Citation

Niels Richard Hansen. "Local alignment of Markov chains." Ann. Appl. Probab. 16 (3) 1262 - 1296, August 2006.


Published: August 2006
First available in Project Euclid: 2 October 2006

zbMATH: 1113.60054
MathSciNet: MR2260063
Digital Object Identifier: 10.1214/105051606000000321

Primary: 60G70
Secondary: 60F10

Keywords: Chen–Stein method , Extreme value theory , large deviations , local alignment , Markov additive processes , Markov chains , Poisson approximation

Rights: Copyright © 2006 Institute of Mathematical Statistics

Vol.16 • No. 3 • August 2006
Back to Top